Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 44, NWS Charleston, WV

July 18, 2022Cabell County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 18, 2022, 5:11 PM EDT for Cabell County, Wayne County, West Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2022, 5:11 PM EDT (21:11 UTC)
Expired
Jul 18, 2022, 7:04 PM EDT
In force
113 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS51 KRLX 182111
FFWRLX
WVC011-099-190015-
/O.NEW.KRLX.FF.W.0044.220718T2111Z-220719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
511 PM EDT Mon Jul 18 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Cabell County in central West Virginia...
  North Central Wayne County in western West Virginia...

* Until 815 PM EDT.

* At 511 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 30 
  minutes. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Huntington, Chesapeake, Proctorville, Barboursville, Ceredo and 
  Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of streets 
around Huntington. The highest threat areas for flooding are the 
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In 
addition, the railroad viaduct at 14th street west may flood. 
Flooding may also be occurring along 5th avenue between 24th and 
25th streets.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3844 8240 3843 8238 3844 8233 3847 8231
      3851 8223 3845 8216 3836 8251 3840 8254

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 30 MINUTES

$$

TRM
2 follow-up statements
233 
WGUS71 KRLX 182152
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
552 PM EDT Mon Jul 18 2022

WVC011-099-190015-
/O.CON.KRLX.FF.W.0044.000000T0000Z-220719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Wayne WV-
552 PM EDT Mon Jul 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT THIS 
EVENING FOR CENTRAL CABELL AND NORTH CENTRAL WAYNE COUNTIES...

At 552 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. The 
heavy rain had moved out of the warned area,

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Huntington, Chesapeake, Proctorville, Barboursville, Ceredo and 
  Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

Excessive runoff from heavy rainfall will cause flooding of streets 
around Huntington. The highest threat areas for flooding are the 
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In 
addition, the railroad viaduct at 14th street west may flood. 
Flooding may also be occurring along 5th avenue between 24th and 
25th streets.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3844 8240 3843 8238 3844 8233 3847 8231
      3851 8223 3845 8216 3836 8251 3840 8254

FLASH FLOOD...RADAR INDICATED

$$

TRM
740 
WGUS71 KRLX 182304
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
704 PM EDT Mon Jul 18 2022

WVC011-099-182314-
/O.CAN.KRLX.FF.W.0044.000000T0000Z-220719T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Wayne WV-
704 PM EDT Mon Jul 18 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CABELL AND NORTH 
CENTRAL WAYNE COUNTIES...

The heavy rain had long since ended. Emergency management reported 
no new flooding in the area this evening, and any high water that 
did occur should be receding. Flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 3844 8240 3843 8238 3844 8233 3847 8231
      3851 8223 3845 8216 3836 8251 3840 8254

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 18, 2:10 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
210 PM EDT Mon Jul 18 2022

.SYNOPSIS...
A low pressure system drags a cold front across late today into
tonight. High pressure Tuesday. Next cold front Wednesday
night, followed by high pressure to end the work week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 145 PM Monday...

Decided to go ahead and trim down the watch and remove our OH
and most of our KY counties since rainfall has tapered off and
the front should be crossing over these areas anytime now. There
is still a chance for a rogue shower or two in the near future,
however impacts should be minimal. Will continue the rest of
the watch as more rain is headed into that area.

As of 1225 PM Monday...

A cold front is forecast to move through the area tonight with
rain showers tapering off around the same time frame although
more rain showers will be possible. After fropa, an upper level
trough will move in and promote some more activity,
particularly along the mountains, but generally for the eastern
portions of the CWA as far as portions of the lowlands which
could last through the entire morning. Thereafter, the feature
kicks out to the east allowing a relief to the area as high
pressure ridging builds in by the afternoon. Due to stratus/fog
being forecast overnight, temps will not fall to much with much
cloud coverage expected and will hover just above average for
this time of year. Daytime highs on Tuesday will reach mid to
upper 80's across the lower elevations due to a nice clearing of
cloud coverage in the late afternoon.

The flood watch is still in effect as we have a warning out
currently and more convective rain is developing, therefore
we will keep it as is for now. It will go until the evening at
8pm, unless the next shift decides to cancel it.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Monday...

Quieter weather takes hold for Tuesday night and much of
Wednesday. It will however be hot and humid, with heat indices
climbing into the mid to upper 90s, possibly even touching 100
in spots.

A cold front will approach the area Wednesday evening and cross
Wednesday night. Some storms may become organized, with a
damaging wind threat. In addition, heavy downpours will
accompany any convection.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1157 AM Monday...

Bulk of showers and storms will be tapering off across the area
on Thursday with exit of the front to our east. Relatively quiet
weather will set up for Friday, before a series of quick moving
disturbances arrive for the weekend, with a return of showers
and storms.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1245 PM Monday...

The rain tapers off in the evening associated with frontal
passage, however before then there will be periods of MVFR
possible under showers and/or storms (maybe even a little bit
if IFR at PKB). However, for the most part, CIGs should stay
VFR. By early morning, stratus/fog is expected due to all the
rain we've had along with calm winds and somewhat of a clearing
of clouds from west to east, through the lowlands at least. VIS
restrictions should appear earlier than usual for fog
development where MVFR could come to fruition as early as 5Z.
VLIFR or worse is expected thereafter at all terminals through
13Z. By 14, conditions will improve to VFR in the lowlands
however the mountains sites may have to deal with low CIGs
(possibly IFR) through the morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent/intensity of FG overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    L    H    H    H    H    H    M    M    L
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    L    H    M    M    M    M    H
PKB CONSISTENCY  H    H    H    M    M    H    H    H    H    M    M    H
CKB CONSISTENCY  H    H    H    L    L    L    H    M    M    M    M    H

AFTER 18Z TUESDAY...
IFR stratus and/or fog possible for Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EDT this evening for WVZ005>011-013>020-
     029>032.
OH...None.
KY...Flood Watch until 8 PM EDT this evening for KYZ105.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...JZ
Hazardous weather outlook, Jul 18, 2:01 PM EDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
201 PM EDT Mon Jul 18 2022

KYZ105-WVZ005>011-013>020-029>032-191815-
Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-
Lewis-Harrison-Taylor-
201 PM EDT Mon Jul 18 2022

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A marginal risk of severe weather is present for Wednesday, with
isolated severe storms capable of producing damaging winds and hail.
There is also a marginal risk for excessive rainfall on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-VAZ003-004-WVZ024>028-033-034-
039-040-515>526-191815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Mingo-Logan-Boone-Clay-
Braxton-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
201 PM EDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, southwest Virginia, and portions of
central West Virginia, northeast West Virginia, northern West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Heavy rainfall from showers and thunderstorms will cause an
increased risk for flash flooding today. There is a marginal risk
for excessive rainfall today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A marginal risk of severe weather is present for Wednesday, with
isolated severe storms capable of producing damaging winds and hail.
There is also a marginal risk for excessive rainfall on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 18, 1:48 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     COAL CITY               37.68N 81.21W
07/18/2022                   RALEIGH            WV   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN IN THE
            AREA OF COAL CITY, WV. REPORTS OF A TREE ON
            A TRAILER, POSSIBLY DESTROYING IT.

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:55 AM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne3 hr
Jul 18, 9:13 AM EDTSpecial Weather StatementRLXBraxton, Calhoun, Doddridge, Gilmer, Harrison, Lewis and 2 more47 min
Jul 18, 9:48 AM EDTFlash Flood WarningRLXWayne3 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.